Alert archive / Alabama / Tornado Warnings in 2002
Tornado Warning 27, NWS Mobile, AL
NWS Mobile, AL issued this tornado warning at Oct 20, 2002, 3:09 PM CDT for Clarke County, Monroe County, Alabama. It was in force for 16 days. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 20, 2002, 3:09 PM CDT (20:09 UTC)
- Expired
- Nov 5, 2002, 10:45 AM CST
- In force
- 16 days
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Clarke County, AL, Monroe County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 3:15 PM CDT | Thunderstorm Wind 50 E | Grove Hill, AL | Trees were blown down by high winds from a thunderstorm near Grove Hill. Dime size hail was also reported with the storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
499 WFUS54 KMOB 202009 TORMOB ALC025-099-202100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MOBILE AL 309 PM CDT SUN OCT 20 2002 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * TORNADO WARNING FOR... MONROE COUNTY IN SOUTH CENTRAL ALABAMA CLARKE COUNTY IN SOUTHWEST ALABAMA * UNTIL 400 PM CDT * AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 8 MILES WEST OF FINCHBURG...MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... FINCHBURG BY 325 PM CDT FOUNTAIN BY 330 PM CDT CHANCE BY 335 PM CDT PACKARDS BEND...FRANKLIN BY 345 PM CDT IF YOU ARE IN THE PATH OF A TORNADO...ABANDON VEHICLES AND TRAILER HOMES AND SEEK A REINFORCED SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3172 8768 3149 8765 3158 8716 3184 8725
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Oct 20, 2:18 PM CDT, 51 minutes earlier.
Area forecast discussion, Oct 20, 2:18 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION...COR TO EXTENDED RANGE NATIONAL WEATHER SERVICE MOBILE AL 218 PM CDT SUN OCT 20 2002 WELL DEFINED MID LEVEL SHORTWAVE CURRENTLY OVER ARKANSAS WILL LIFT OUT QUICKLY TO THE EAST TONIGHT AND NEARLY DISSIPATE IN THE CONFLUENT FLOW TOWARDS THE EAST COAST BY MONDAY MORNING. AREA RADAR AND SATELLITE LOOPS SHOW A BROAD AREA OF SHOWERS WITH A FEW THUNDERSTORMS UPSTREAM OVER LOUISIANA AND MISSISSIPPI WHICH IS SLOWLY ADVANCING INTO WESTERN ALABAMA...WITH ISOLATED CONVECTION ADVANCING NORTHWARD INTO THE FORECAST AREA DUE TO ISENTROPIC UPGLIDE. THE BETTER COVERAGE IS BEING ENHANCED BY THE ENTRANCE REGION OF THE H3 JET ASSOCIATED WITH THE MID LEVEL SHORTWAVE...AND COVERAGE IS CONSEQUENTLY EXPECTED TO DECREASE THROUGH TONIGHT AS THE JET ENTRANCE AREA WEAKENS AND LIFTS OUT TO THE EAST. THE LATEST SURFACE ANALYSIS INDICATES A SLOW MOVING FRONT CURRENTLY EXTENDING ACROSS LOUISIANA AND MISSISSIPPI...WITH ENHANCED SURFACE CONVERGENCE AT THE INTERSECTION OF THE FRONT AND THE LOUISIANA COAST. THE FRONT WILL CONTINUE SLOWLY EASTWARD THROUGH MOST OF THE FORECAST AREA BY MONDAY MORNING AND WEAKEN AS THE ASSOCIATED MID LEVEL SHORTWAVE CONTINUES EAST AND WEAKENS. POPS TONIGHT ARE A BIT TRICKY...AND FOR NOW AM LEANING TOWARDS A GENERAL GOOD CHANCE POP...BUT MAY ADJUST DEPENDING ON LATER TRENDS. AN OVERRUNNING H85 FLOW WILL OTHERWISE HELP TO KEEP GENERALLY MOSTLY CLOUDY SKIES OVER THE AREA THROUGH WEDNESDAY...WHILE A SERIES OF MID LEVEL SHORTWAVES EMBEDDED IN THE WESTERLY FLOW ALOFT MAY MANAGE TO GENERATE A FEW SHOWERS THROUGH THURSDAY. BEST CHANCE FOR RAIN CONTINUES TO BE FRIDAY INTO SATURDAY AS A SURFACE LOW TRACKS ACROSS THE SOUTHERN STATES AND BRINGS A DECELERATING FRONT INTO THE FORECAST AREA. HPC GRAPHICS INDICATE THAT THE FRONT WILL EVENTUALLY STALL NEAR THE CENTRAL GULF COAST BY SUNDAY MORNING. A FEW MID LEVEL SHORTWAVES MAY EJECT FROM AN UPSTREAM SHORTWAVE TROF AND INTERACT WITH THE STALLED FRONT...SO WILL GO WITH CHANCE POPS ON SUNDAY. .FIRE...NO CONCERNS. .MARINE...LIGHT TO MODERATE SOUTHERLY WINDS WILL EVENTUALLY BECOME WEST TO NORTHWEST BY MONDAY MORNING AS THE SLOW MOVING FRONT SETTLES TO NEAR THE GULF COAST. A GENERAL OFFSHORE FLOW WILL THEN EVENTUALLY BECOME EASTERLY BY WEDNESDAY AND THEN SOUTHERLY BY FRIDAY. LITTLE CHANGE IN SEAS WILL OCCUR THROUGH FRIDAY. ...PRELIM CCF NUMBERS... MOB EE 065/081 060/076 058 295212 PNS EE 067/081 062/076 061 295202 DTS EE 069/080 065/077 063 295301 GZH EE 064/078 056/077 053 295201 2RO EE 059/075 055/074 050 295222 61A EE 062/077 055/075 051 295212 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, Oct 20, 5:50 AM CDT, 9 hours 19 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-201700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 550 AM CDT SUN OCT 20 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE... TODAY...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL NOT BE NECESSARY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 2:54 PM CDT | Severe Thunderstorm Warning | MOB | 51 min | |
| Oct 20, 4:01 PM CDT | Tornado Warning | MOB | Monroe | 16 days |
| Oct 20, 6:39 PM CDT | Tornado Warning | MOB | Covington | 36 min |
Nearby
Tornado Warnings in Alabama, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.